Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Cheyenne, WY

September 18, 2017

NWS Cheyenne, WY issued this red flag warning at Sep 18, 2017, 1:20 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2017, 1:20 PM MDT (19:20 UTC)
Expired
Sep 18, 2017, 6:00 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

251 
WWUS85 KCYS 181920
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
120 PM MDT Mon Sep 18 2017

...Red Flag Warning for Zone 301 This Afternoon...

...Fire Weather Watch for Zone 310 Tuesday Afternoon...

WYZ301-190000-
/O.NEW.KCYS.FW.W.0016.170918T1920Z-170919T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
120 PM MDT Mon Sep 18 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WIND SPEEDS FOR FIRE WEATHER ZONE 301...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 6 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 301.

* WIND...West at 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...15 to 20 percent.

* THUNDERSTORMS...No thunderstorms are expected. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ310-190330-
/O.CON.KCYS.FW.A.0006.170919T1800Z-170920T0000Z/
Platte/Goshen/Central and Eastern Laramie-
120 PM MDT Mon Sep 18 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR LOW
HUMIDITY AND GUSTY WIND SPEEDS FOR FIRE WEATHER ZONE 310...

* AFFECTED AREA...Fire weather zone 310.

* WIND...Southwest at 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...15 to 20 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
1 follow-up statement
771 
WWUS85 KCYS 190015
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
615 PM MDT Mon Sep 18 2017

...Fire Weather Watch for Zone 310 Tuesday Afternoon...

WYZ301-190115-
/O.EXP.KCYS.FW.W.0016.000000T0000Z-170919T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
615 PM MDT Mon Sep 18 2017

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 301...

Relative humidity values are gradually increasing early this 
evening with winds speeds diminishing for a period overnight.
Strong gusty winds from the southwest to west at 20 to 30 mph
gusting to near 40 mph at times are expected on Tuesday, however 
a passing cold front will result in higher relative humidity 
values by the afternoon hours. 

$$

WYZ310-191100-
/O.CON.KCYS.FW.A.0006.170919T1800Z-170920T0000Z/
Platte/Goshen/Central and Eastern Laramie-
615 PM MDT Mon Sep 18 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON DUE TO
THE POSSIBILITY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONE 310...

* AFFECTED AREA...Fire weather zone 310.

* WIND...Southwest at 20 to 30 mph with gusts to near 40 mph.

* HUMIDITY...Around 15 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 18, 11:13 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 18, 11:13 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1113 AM MDT Mon Sep 18 2017

.UPDATE...
Issued at 1037 AM MDT Mon Sep 18 2017

Latest satellite loop was showing some high clouds moving through
western Wyoming and should continue to push east through the
remainder of the day. As a result, we increased cloud cover
percentages a bit this afternoon. Wind speeds are also starting to
pick up especially in Rawlins where they are starting to see gusts
to 30 mph due to surface pressure falls in advance of the upper
level trof moving through the northwest. The next concern is how
deep the low level moisture is this afternoon. Latest look at the
low level water vapor loop was showing a gradual increase in the
low level moisture across the western half of the state while the
eastern half of the state is showing fairly dry conditions aloft.
We are a bit concerned that this drier air aloft may be enough to
promote Red Flag Criteria in Converse and Niobrara counties where
the winds aloft appear to be a bit stronger. We will keep an eye
on the dewpoints in that area for now, to see if they start
dropping soon. If they do drop in the next hour or so, we may be
issuing a Red Flag Warning. Not as concerned about the west at
this point, since they are a bit cooler due to higher elevation
which is also favoring higher humidity values.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 420 AM MDT Mon Sep 18 2017

Current Watervapor satellite loop shows the upper level
disturbance, which brought some showers and thunderstorms to the
High Plains yesterday, continuing to rapidly move eastward into
the central plains this morning. In its wake, fog and low stratus
have formed due to upslope southerly winds and rainfall late last
night, mainly across the southern NE panhandle. Drier weather is
expected to start off this week with warm southwest flow at all
levels of the atmosphere. Temperatures will respond this afternoon
as highs return to the 70's and low/mid 80's across the region,
with warmest temperatures mainly below 5000 feet. Expect windy
conditions this afternoon west of the Laramie Range, with breezy
winds as far east as the I-25 corridor, mainly due to an
increasing pressure gradient ahead of strong Pacific cold front
moves southeast towards southern Wyoming. This cold front will
push across the area on Tuesday as early morning highs around 60
will rapidly drop into the 50's and even into the 40's during the
day west of I-25. Further south and east, high temperatures will
remain in the upper 70's to mid 80's ahead of the front, mainly
southeast of a line from Laramie to Chadron Nebraska. Very windy
conditions are possible across southeast Wyoming, mainly along and
west of I-25 where gusts between 40 to 50 mph will be possible.

As the base of the upper level trough slides along the
Wyoming/Colorado border on Tuesday, some precipitation is expected
even though the main story will be the cooler temperatures and
gusty winds. Kept POP between 40 to 60 percent from the Sierra
Madre Range northeast towards the Douglas area for periods of rain
showers. Rain is expected to change over to snow above 9000 feet
with some snow possible down as low as 8000 feet. One to three
inches of wet snow is possible across the higher peaks late
Tuesday and Tuesday evening. East of this area, little or no
precipitation is expected due to dry downslope flow. Wednesday
morning lows will be quite chilly across the area with readings
generally in the 30's to low 40's. With some wind expected
overnight, wind chills will likely be in the 20's around sunrise
Wednesday.

Models show the upper level trough quickly lifting northeast on
Wednesday with anticyclonic flow in its wake. Expect moderating
temperatures Wednesday afternoon, back to near average for this
time of the year. It will be dry with gusty winds through the day.

.LONG TERM...(Tuesday through Sunday)
Issued at 312 AM MDT Mon Sep 18 2017

The overall weather pattern through the extended forecast period is
likely to be quite unsettled, with models in excellent agreement w/
general upper-level troughing over the western CONUS. The GFS/ECMWF
agree that a significant disturbance will dig into the Four Corners
region by Fri/Sat, w/ 700 mb temperatures possibly falling below 0C
at some point during the weekend. We have high confidence in precip
becoming fairly widespread across southeast Wyoming and the western
Nebraska Panhandle, given notable dynamic support with a 100-115 kt
H25 jet bisecting the CWA. It is still too early to determine storm
impacts as models differ considerably with the overall evolution of
the upper trough, but there is some potential for rain to mix with,
or change entirely to snow at elevations as low as 5500 ft. We will
need to closely monitor this system in the coming days. We kept PoP
values in the 40-60 percent range for now, but based on the pattern
we continued to trend colder on temperatures. Highs Sunday may very
well struggle to get out of the 40s for many areas, particularly in
southeast Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1113 AM MDT Mon Sep 18 2017

VFR expected for all terminals through the period. Some high clouds
will increase over the area this afternoon and tonight. Gusty winds
affecting KRWL with gusts over 30kts at times.

&&

.FIRE WEATHER...
Issued at 312 AM MDT Mon Sep 18 2017

Windy conditions will develop from west to east beginning today
as a strong cold front moves towards the area. Strong gusty winds
and low relative humidities may result in localized critical
conditions over portions of southeast Wyoming and possibly the
southwestern Nebraska panhandle. Conditions may be too localized
or brief to warrant a Red Flag Warning, but will continue to
monitor trends in humidity today. Cooler temperatures are expected
late this week and into the weekend as a strong Pacific storm
system brings the potential of widespread rain and mountain snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...TJT
LONG TERM...CLH
AVIATION...RE
FIRE WEATHER...TJT
Hazardous weather outlook, Sep 18, 5:45 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
545 AM MDT Mon Sep 18 2017

WYZ101>119-191145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
545 AM MDT Mon Sep 18 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very windy conditions are expected across much of southeast
Wyoming on Tuesday, with wind gusts of 40 to 50 MPH possible.

Periods of rain and mountain snow are expected on Tuesday, mainly
along and west of the Laramie Range. Snow levels may fall to near
8000 feet elevation. 1 to 3 inches of snow may fall over the high
peaks at elevations above 9000 feet.

A weather disturbance is expected to impact the region from
Friday through at least Sunday. Much colder temperatures will
accompany this system, along with good chances for precipitation.
Rain could mix with, or change entirely to snow at elevations as
low as 5500 feet.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-191145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
545 AM MDT Mon Sep 18 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A weather disturbance is expected to impact the region from
Friday through at least Sunday. Much colder temperatures will
accompany this system, along with good chances for precipitation.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:00 PM MDTFire Weather WatchCYS14 hr

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.